Alert archive / Ohio / Flash Flood Warnings in 2010

Flash Flood Warning 7, NWS Wilmington, OH

May 21, 2010Highland County, Ohio

NWS Wilmington, OH issued this flash flood warning at May 21, 2010, 7:17 PM EDT for Highland County, Ohio. It was in force for 118 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 21, 2010, 7:17 PM EDT (23:17 UTC)
Expired
May 21, 2010, 9:15 PM EDT
In force
118 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

County Highland County, OH

The radar

The Cincinnati radar (KILN), 27 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 8:50 PM EDTFLASH FLOODHillsboro, OHHILLSBORO AND COUNTY RESIDENTS REPORTED FLOODING ON MANY STREETS AND RURAL ROADS ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 93 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

183 
WGUS51 KILN 212317
FFWILN
OHC071-220115-
/O.NEW.KILN.FF.W.0007.100521T2317Z-100522T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
717 PM EDT FRI MAY 21 2010

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL HIGHLAND COUNTY IN SOUTHWEST OHIO...

* UNTIL 915 PM EDT.

* AT 711 PM EDT...RADAR INDICATED THAT THUNDERSTORMS HAD PRODUCED    
  HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED UP TO       
  TWO AND A HALF INCHES OF RAIN HAS FALLEN.

* HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA WITH ANOTHER   
  ONE TO TWO INCHES POSSIBLE THROUGH 915 PM EDT. RUNOFF FROM THIS    
  EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACT QUICKLY TO PROTECT YOUR LIFE IF YOU ARE IN A LOW LYING AREA...
ALONG A CREEK...STREAM OR IN AN AREA EXPERIENCING FLOODING. MOVE TO
HIGHER GROUND IMMEDIATELY.

NEVER DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. ONLY A FEW INCHES
OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE. FIND AN
ALTERNATE ROUTE OR WAIT UNTIL THE WATER RECEDES.

DO NOT ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR FLOODED CREEKS AND
STREAMS. THEY CAN EASILY BE SWEPT AWAY OR PULLED UNDER BY FAST MOVING
WATER.

&&

LAT...LON 3936 8358 3908 8355 3904 8383 3920 8383

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at May 21, 3:58 PM EDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 21, 3:58 PM EDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
358 PM EDT FRI MAY 21 2010

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TONIGHT INTO SATURDAY
MORNING AS A LOW PRESSURE SYSTEM MOVES ACROSS THE GREAT LAKES.
HIGH PRESSURE WILL THEN BUILD INTO THE REGION THROUGH EARLY NEXT
WEEK...RESULTING IN DRY AND WARMER CONDITIONS.
&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SOME PARTIAL CLEARING ACROSS WESTERN PORTIONS OF OUR FA HAS
ALLOWED THE AIRMASS TO BEGIN TO DESTABILIZE THIS AFTERNOON. ML
CAPES HAVE NOW CLIMBED TO AROUND 1000 J/KG ALONG THE INDIANA/OHIO
BORDER. AS ENERGY ASSOCIATED WITH UPPER LEVEL LOW OVER THE WESTERN
GREAT LAKES BEGINS TO PIVOT INTO OUR AREA LATER THIS
AFTERNOON/EVENING...EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO
BECOME MORE WIDESPREAD ACROSS THE WEST. PCPN SHOULD THEN PUSH EAST
THROUGH THE OVERNIGHT HOURS. WILL GO WITH CATEGORICAL POPS IN THE
WEST...TAPERING DOWN TO LIKELY IN THE EAST THROUGH THE NIGHT. THE
INSTABILITY IS FORECAST TO SLOWLY WEAKEN OVERNIGHT...BUT MODELS
ARE HANGING ON TO SOME MARGINAL INSTABILITIES ALL THE WAY THROUGH
12Z . WILL THEREFORE KEEP A MENTION OF THUNDER ON THROUGH THE
NIGHT. THE SEVERE THREAT APPEARS SOMEWHAT MARGINAL ATTM AS WIND
FIELDS ARE NOT TERRIBLY IMPRESSIVE. THAT BEING SAID...IF ORGANIZED
ACTIVITY CAN GET INTO OUR WESTERN FA BEFORE WE BEGIN TO LOSE SOME
OF OUR BETTER INSTABILITIES...WET BULB ZERO LEVELS ARE CONDUCIVE
FOR SOME HAIL...AND SUPPOSE SOME LOCALIZED DAMAGING WINDS WOULD
ALSO BE POSSIBLE. FORECAST SOUNDINGS ARE INDICATING THE POSSIBILITY
FOR SOME BACK BUILDING WITH THE STORMS THROUGH THIS EVENING...SO
FLOODING COULD ACTUALLY BECOME A BIGGER CONCERN THEN HAIL/DAMAGING
WINDS.
&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/...
SOME LINGERING INSTABILITIES ACROSS THE EAST MAY BE ENOUGH FOR
SCATTERED SHOWER/THUNDERSTORM ACTIVITY TO PERSIST ON INTO
SATURDAY. EXPECT PCPN THREAT TO TAPER OFF FROM THE WEST THROUGH
THE DAY AS AS UPPER LEVEL TROUGH AXIS PIVOTS EAST OF OUR AREA
THROUGH LATE AFTERNOON.

UPPER LEVEL RIDING WILL THEN PUSH IN FROM THE WEST THROUGH
SUNDAY. THIS WILL LEAD TO DRY CONDITIONS AND WARMING TEMPERATURES.
TEMPS ON SATURDAY ARE A LITTLE TRICKY DEPENDING ON HOW FAST WE
BEGIN OT DRY OUT...BUT WILL TREND HIGHS TOWARD THE WARMER MAV
GUIDANCE FOR SUNDAY.
&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
UPPER RIDGE WILL BUILD NORTH THROUGH THE MISSISSIPPI VALLEY AND THEN
PINCH OFF INTO ONTARIO BY MONDAY. SURFACE HIGH WILL BE IN THE
VICINITY OF ONTARIO AND NEW YORK AS WELL...BUT WITH WESTWARD-MOVING
MOISTURE FLOW AROUND ITS SOUTH EDGE TOWARD THE OHIO VALLEY. THE
GENERAL PATTERN IS PRETTY WELL IN AGREEMENT BETWEEN THE GFS/GEFS AND
ECMWF.

DESPITE THE DECENT HEIGHTS GENERALLY OVER THE FORECAST AREA
THROUGH THE EXTENDED...THERE WILL BE ENOUGH MOISTURE FOR A CHANCE OF
POP UP SHOWERS AND THUNDERSTORMS. TRIED TO LIMIT THIS TO 20 POPS IN
DIURNAL PERIODS BASED ON A LACK OF ANY SIGNIFICANT FORCING. SHOULD
ALSO BE NOTED THAT WINDS LOOK PRETTY LIGHT THROUGH THE COLUMN...SO
SHEAR MAY NOT BE HIGH...AND STORM MOTION MAY BE SLOW.

TEMPERATURES WILL PROBABLY BE PRETTY STEADY THROUGH THE WEEK WITH
HIGHS 5-10 DEGREES ABOVE NORMALS. MONDAY LOOKS A LITTLE COOLER
THAN SUNDAY...FOLLOWED BY MAYBE A GENERAL WARMING OF A DEGREE OR SO
EACH DAY THROUGH THE WEEK.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
UPPER LEVEL LOW OVER SOUTHERN WISCONSIN/NORTHERN ILLINOIS WILL
MOVE SLOWLY ACROSS THE SOUTHERN GREAT LAKES THROUGH THE TAF
PERIOD. EMBEDDED DISTURBANCES ROTATING AROUND THIS LOW...ALONG
WITH WEAK TO SLIGHTLY MODERATE INSTABILITY...WILL KEEP A THREAT
FOR SHOWERS AND THUNDERSTORMS IN THE TAFS THIS AFTERNOON INTO THE
OVERNIGHT HOURS. THREAT FOR PRECIPITATION WILL DIMINISH ONCE A
SURFACE OCCLUDED FRONT PASSES BY. AVIATORS CAN EXPECT MVFR
CIGS/VSBSYS IN THUNDERSTORMS WITH SOME BRIEF IFR CONDITIONS
POSSIBLE. THE LOW LEVELS WILL REMAIN MOIST BEHIND THE OCCLUDED
FRONT. AS A RESULT...MVFR/LOCL IFR VSBYS AND IFR CIGS WILL LIKELY
DEVELOP BEHIND THE FRONT AND HAVE INCLUDED THIS IN THE TAFS. VSBYS
WILL IMPROVE TO VFR BY 15Z WITH CIGS GRADUALLY IMPROVING TO VFR
BETWEEN 18Z AND 20Z.

.OUTLOOK...MVFR VSBYS POSSIBLE SUNDAY MORNING DUE TO MIST/FOG.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...HICKMAN
Hazardous weather outlook, May 21, 11:33 AM EDT, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1133 AM EDT FRI MAY 21 2010

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ026-034-035-042>044-
051>053-060>062-070>072-077-078-221545-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-MIAMI-CHAMPAIGN-
CLARK-PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-CLINTON-HAMILTON-
CLERMONT-
1133 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS
EVENING. A FEW STORMS MAY REACH SEVERE LIMITS WITH DAMAGING WINDS
AND LARGE HAIL THE MAIN SEVERE WEATHER THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

KYZ097>100-OHZ045-046-054>056-063>065-073-074-079>082-088-221545-
BRACKEN-ROBERTSON-MASON-LEWIS-UNION OH-DELAWARE-MADISON-FRANKLIN OH-
LICKING-FAYETTE OH-PICKAWAY-FAIRFIELD-ROSS-HOCKING-BROWN-HIGHLAND-
ADAMS-PIKE-SCIOTO-
1133 AM EDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 21, 5:10 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
510 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             5 SSW INDEPENDENCE      38.89N 84.57W
05/21/2010  E0.75 INCH       KENTON             KY   PUBLIC

&&

HATZOS
Special weather statement, May 21, 5:17 PM EDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
517 PM EDT FRI MAY 21 2010

KYZ096-097-OHZ078-079-212145-
PENDLETON KY-BRACKEN KY-CLERMONT OH-BROWN OH-
517 PM EDT FRI MAY 21 2010

...A STRONG THUNDERSTORM WILL AFFECT WESTERN BROWN...SOUTHERN
CLERMONT...NORTHWESTERN BRACKEN AND NORTHEASTERN PENDLETON COUNTIES
THROUGH 545 PM EDT...

AT 513 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
LENOXBURG...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND HAIL TO ONE HALF INCH IN DIAMETER ARE
POSSIBLE WITH THIS STORM. IN ADDITION...HEAVY RAIN CAN ALSO BE
EXPECTED WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...AUGUSTA...FELICITY...
GEORGETOWN AND BETHEL.

ALSO...MOUNT AUBURN...JOHNSVILLE...WOOLCUTT...FOSTER...WILLOW
GROVE...NEVILLE...BRADFORD AND ROCK SPRINGS ARE NEAR THE PATH OF THIS
STRONG THUNDERSTORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3904 8406 3891 8383 3860 8417 3871 8435

HATZOS
Local storm report, May 21, 5:30 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
530 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HAIL             2 NE WALTON             38.89N 84.59W
05/21/2010  E1.00 INCH       KENTON             KY   PUBLIC

&&

HATZOS
Local storm report, May 21, 6:34 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
634 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     MAINEVILLE              39.32N 84.22W
05/21/2010                   WARREN             OH   PUBLIC

            TREES DOWN

&&

HUGHES
Special weather statement, May 21, 6:59 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
659 PM EDT FRI MAY 21 2010

OHZ062-063-072-079-220000-
BROWN OH-CLINTON OH-FAYETTE OH-GREENE OH-
659 PM EDT FRI MAY 21 2010

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN GREENE...
FAYETTE...CLINTON AND NORTHERN BROWN COUNTIES THROUGH 800 PM EDT...

AT 654 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM BOWERSVILLE TO CUBA TO WESTBORO...MOVING EAST AT 30
MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. MARTIN...SABINA...
JEFFERSONVILLE...NEW VIENNA...BLOOMINGBURG AND WASHINGTON COURT
HOUSE.

ALSO...BOWERSVILLE...BURTONVILLE...ROSEMOOR...BLOOMINGTON...
MORRISVILLE...MARTINSVILLE...MELVIN AND NEW ANTIOCH ARE NEAR THE PATH
OF THESE LINE OF STRONG THUNDERSTORMS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THESE STORMS BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

LAT...LON 3938 8398 3968 8381 3969 8326 3969 8325
      3944 8340 3937 8355 3937 8358 3924 8383
      3924 8386 3922 8386 3917 8397
Local storm report, May 21, 7:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
713 PM EDT FRI MAY 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HAIL             MILFORD                 39.17N 84.28W
05/21/2010  E0.75 INCH       CLERMONT           OH   PUBLIC

&&

HUGHES

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:27 PM EDTAreal Flood AdvisoryILNButler, Hamilton2 hr
May 21, 5:28 PM EDTSevere Thunderstorm WarningILNClermont, Hamilton47 min
May 21, 5:36 PM EDTSevere Thunderstorm WarningILNButler, Clinton, Greene, Montgomery, Warren39 min
May 21, 6:01 PM EDTAreal Flood AdvisoryILNBrown, Butler, Clermont, Clinton, Greene, Hamilton and 3 more119 min
May 21, 6:10 PM EDTSevere Thunderstorm WarningILNBrown, Clermont, Clinton, Greene, Warren50 min
May 21, 6:11 PM EDTTornado WarningILNClinton, Warren34 min
May 21, 6:12 PM EDTTornado WarningILNBrown, Clermont, Highland33 min
May 21, 6:25 PM EDTFlash Flood WarningILNBrown, Clermont, Clinton, Warren2 hr
May 21, 6:42 PM EDTTornado WarningILNBrown, Highland33 min
May 21, 6:59 PM EDTSpecial Weather StatementILNClinton, Fayette61 min
May 21, 7:12 PM EDTTornado WarningILNHighland32 min
May 21, 7:23 PM EDTSpecial Weather StatementILNClermont37 min
May 21, 7:27 PM EDTAreal Flood AdvisoryILNMercer3 hr
May 21, 7:40 PM EDTSpecial Weather StatementILNBrown35 min

Nearby

Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.